Autoimmun Rev. 2022 Nov 24:103238. doi: 10.1016/j.autrev.2022.103238. Online ahead of print.
Since 1997, when the first case of autoimmune hyperthyroidism induced by Interferon (IFN)-β1b therapy was described, we know about the risk of thyroid dysfunction related to this treatment, particularly in patients with preexisting thyroid autoimmune disorders (AITD). A 60-year-old female, with a 15-year history of euthyroid autoimmune thyroiditis and a 3-year history of Multiple Sclerosis (MS), was admitted to our department for the evaluation of hyperthyroidism. Twenty months before, she had started specific immunomodulant IFN-β1a therapy (30 μg/week). At the first visit, the patient complained tachycardia, weight loss, blurry vision with swollen eyes and excessive lacrimation; thyroid tests showed hyperthyroidism with positive TSH-receptor-autoantibodies. Further evaluation with orbit Magnetic Resonance Imaging (MRI) revealed bilaterally mild enlargement of the extraocular muscles, supporting the suspect of Graves' ophthalmopathy (GO). To our knowledge, this is the first report of Graves' disease (GD) and ophthalmopathy associated with IFN-β1a treatment in a patient with MS. Furthermore, this case could open new interesting knowledge behind GD immunopathogenesis.